Cardiac effects of loperamide overdose

Loperamide3 out of 5 stars

Not your regular high: cardiac dysrhythmias caused by loperamide. Wightman RS et al. Clin Toxicol 2016 Jun;54:454-458

Abstract

Loperamide is an over-the-counter anti-diarrhea medication that is available without prescription under a variety of brand names including Imodium. In therapeutic doses, loperamide acts as a peripheral mu-opioid receptor agonist but doesn’t cross the blood-brain barrier (BBB). However, in massive overdose loperamide can enter the brain and cause central opioid toxicity, including altered mental status and respiratory.

Although previously loperamide was thought to have little abuse potential, recent reports indicates that it’s increasing being used to produce a recreational “high” or to self-treat opioid withdrawal. It is sometimes called the “poor man’s methadone.”

A little-known manifestation of loperamide toxicity is cardiac dysrhythmias. This case report describes a 48-year-old woman who had ingested up to 40 tablets 2-mg loperamide daily for several weeks to “get a high.” On presentation to hospital she was somnolent and had slurred speech but had stable vital signs. EKG showed markedly increased QRS (164 ms) and QT (582 ms) intervals and no p-waves. After admission to the intensive care unit, she had repeated runs of non-sustained ventricular tachycardia that did not require specific treatment.

A loperamide level was sent and came back at 210 ng/mL (therapeutic ~ 1.2 ng/mL.) The authors state that this is the highest level ever reported in a non-fatal loperamide overdose.

In their discussion, the authors note that loperamide blocks cardiac potassium channels, an effect that would explain the QT prolongation. The authors speculate that QRS widening seen in this case was caused by sodium channel blockade.

Ii would point out that the authors claim that in 2 previously reported cases of loperamide overdose the resulting dysrhythmias were resistant to lipid emulsion rescue therapy. I pulled the relevant papers, and upon review it was not at all clear that neither the data reported by Marraffa et al nor by Enakpene et al were sufficient to support that claim

Bedside echocardiography findings in carbon monoxide-poisoned patients

4 out of 5 stars

Incidence and patterns of cardiomyopathy in carbon monoxide-poisoned patients with myocardial injury. Cha YS et al. Clin Toxicol 2016 Apr 11 [Epub ahead of print]

Abstract

At last year’s Social Media and Critical Care (SMACC) conference in Chicago, I gave a talk remarking on how bedside ultrasound imaging in critically ill toxicology patients is underused and little studied. I suggested that it could provide crucial information in a number of settings. For example, visualizing the inferior vena cava (IVC) in salicylate toxicity to help guide rehydration, or evaluating left ventricular (LV) function to distinguish myocardial dysfunction from vasodilation in the unstable hypotensive patient with calcium channel blocker overdose.

I suggested that a simple, two part protocol looking at the IVC and left ventricle in these patients was an idea whose time had come. Building on the rapid adoption of the FAST and RUSH exams, I suggested that this protocol should be called Toxicologic Ultrasound in SHock — the TUSH exam. (Pro tip: do not search this on Google, especially at work.)

Therefore, I was delighted to see this Korean study and the accompanying editorial. The authors did serial transthoracic echocardiograms on 43 consecutive patients with carbon monoxide poisoning and laboratory evidence of myocardial injury (elevated high-sensitivity troponin I.) The echocardiograms were read by 2 cardiologists.

Eleven of the 43 patients had normal LV systolic function (ejection fraction > 50%), 22 patients had global LV dysfunction and 10 had regional wall motion abnormality not reflecting coronary artery distribution but resembling Takotsubo cardiomyopathy.  The patients with global LV dysfunction recovered normal LV function more rapidly than those with findings suggestive of Takotsubo syndrome.

The authors list a number of limitations inherent in this study, including the small number of patients, the exclusion of patients who received hyperbaric oxygen therapy or had normal high-sensitivity troponin I levels, and the inability of this study design to evaluate if and how the echo findings should impact clinical management. At this point we really don’t know how to use these findings clinically, although the authors state that they are planning to study that question.

To be sure, this is a very preliminary study. However, the short accompanying commentary “The echoes of intoxication” by Gallic et al is a must-read. The authors emphasize two potential benefits of bedside echocardiography in evaluating critical poisoned patients:

“The first is the recognition that there exists a plurality of clinical manifestations of systemic insult, and that the cardiac manifestations that often contribute to hemodynamic instability are well identified with echocardiography. The second is the demonstration that beyond identifying pathology, echocardiography can be performed at the bedside to characterize the severity of cardiac dysfunction in acutely poisoned patients and directly impact the clinical management of hemodynamically unstable patients. The physician can quickly make rational decisions about intravenous fluid administration and vasopressors with information from echocardiography in addition to obtaining information about the patient’s likely disease progression . . .”

I could not agree more.

 

 

 

Metronidazole-induced cerebellar syndrome

Metronidazole_encephalopathy3.5 out of 5 stars

Metronidazole-Associated Encephalopathy. Farmakiotis D, Zeluff B. N Engl J Med 2016 Apr 14;374:1465

Full Text           

Exposure to metronidazole (Flagyl) can precipitate a subacute cerebellar syndrome, typically manifested with dysarthria and ataxia, with or without cognitive impairment. This adverse effect is uncommon and little-appreciated. Although usually associated with prolonged exposure to the antibiotic for treatment of conditions such as abscesses of Clostridium difficile-associated diarrhea and occurring after total cumulative dose > 20 gm, the syndrome can occur after lower doses. Risk factors include liver disease.

Typical MRI findings include symmetric, enhanced areas in the cerebellar dentate nuclei using a fluid-attenuated inversion recovery (FLAIR) technique. [NOTE: The MRI image above shows characteristic findings, but does not illustrate the case discussed in this article. The open-access full text has very good pictures.) MRI changes and neurological symptoms usually resolve when metronidazole is discontinued.

This case report is very brief, well illustrated, and worth reading.

 

Vasculitis after snorting cocaine contaminated with levamisole

Lawrence et al. Allergy Rhinol (Providence) 2014 Copyright policy — open-access

Lawrence et al. Allergy Rhinol (Providence) 2014
Copyright policy — open-access

3.5 out of 5 stars

Cocaine-induced ecchymotic rash. Voore NK. Cleve Clin J Med 2016 Apr;3:252-253.

Full Text

Since at least 2010, a large percentage of cocaine samples seized in the United States has contained levamisole, a veterinary anti-worm medication.

Levamisole had previously used in humans as an anti-helminthic and also in some chemotherapy regimens. It was withdrawn from the U.S. market in 1999 because of its association with agranulocytosis and vasculitis. It is apparently added to cocaine because it increases catecholamine release, enhancing psychotropic effects and inducing euphoria.

This brief case report, accompanied by a striking photograph, describes a 50-year-ld man who presented to hospital with a painful rash over his extremities, cheek, and hard palate. Laboratory tests revealed neutropenia (absolute neutrophil count 0.9 x 109/L, reference value > 1.5). The patient was originally treated with antibiotics until a test for myeloperoxidase-specific antineutrophil cytoplasmic antibodies (p-ANCA), suggesting levamisole-induced vasculitis. Te patient gave a history of snorting cocaine the day before the rash appeared. Skin biopsy — showing leukocytoclastic vasculities with small-vessel thrombosis — was confirmatory.

In their discussion, the authors note that symptoms in these cases begin hours to several days after exposure to levamisole-adulterated cocaine. The typical retiform purpuritc rash usually involves ears, nose, cheeks, and/or extremities:

The characteristic lesions tend to be in a stellate pattern with erythematous borders. they often but not always have a central necrotic area. The location of the rash and the fact that it resolves after discontinuation of the offending agent help distinguish this condition from other types of vasculitis. Usually, antibodies against myeloperoxidase are present.

NOTE: The photograph above shows levamisole-induced vasculitis, but does not illustrate the case described in this paper. Click the Full Text” link above to see the rash in this patient.

 

Related posts:

Levamisole-adulterated cocaine: an excellent review

Cocaine, levamisole, and the white blood count 

Dramatic pictures: vasculitis caused by levamisole-contaminated cocaine

Scrotal gangrene after smoking crack

Unusual complication of cocaine abuse

Case reports: neutropenia associated with levamisole-adulterated cocaine

Why is the antihelminthic drug levamisole used to adulterate cocaine?

Cocaine adulterated with levamisole implicated in 21 cases of agranulocytosis